Heavy Rain, Kiowa
- When
- July 24, 8:30 PM MST to 11:30 PM MST
- Where
- Kiowa County, 2.7 mi W of Eads
- Reported by
- Public
- Coordinates
- 38.480, -102.830
Heavy rainfall of 2.3 inches.
Thunderstorms occurred once again on this day, though coverage was lower. Large hail was observed, however, heavy rain with localized flooding were the main hazards.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms occurred once again on this day, though coverage was lower. Large hail was observed, however, heavy rain with localized flooding were the main hazards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 1:58 PM MST, 6 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 258 PM MDT Sun Jul 24 2022 .SHORT TERM...(This evening through Monday) Issued at 224 PM MDT Sun Jul 24 2022 Key Messages: 1) widespread showers and thunderstorms with heavy rain this afternoon and evening with an elevated flash flood potential on area burn scars and along/north of Highway 50. 2) a few storms may become strong to severe this afternoon across the Plains. Currently...thunderstorms have been rapidly developing early this afternoon across the higher terrain of southern Colorado. Cooler, but still warm temperatures continue across the Plains where upper 80s to lower 90s have prevailed so far. Surface winds remain southeasterly, with a few gusts to near 25 mph noted in area obs. Rest of today and tonight...the main concern for the rest of today into this evening will be the widespread showers and thunderstorms. Several factors coming into play which are a bit concerning. First, southeasterly low level flow has kept moisture pooled across the Plains. Surface dewpoints are ranging from the mid 50s to lower 60s from the I-25 corridor, east to the Kansas border. Surface flow will continue to keep this moisture in place, with dewpoints remaining steady, or rising into the early evening. PWAT values also remain high, with imagery suggesting value around 1.5 inches. Aloft, a robust upper shortwave embedded under the upper high is currently moving out of western Colorado will eject northeast into northern Colorado this evening. The combination of all of these factors, along with modest instability and shear, will combine to produce very efficient rainfall producing thunderstorms. Given this, Flash Flood Watches have been issued for all area burn scars, east into the Plains, mainly along and north of Highway 50. Added Pueblo County with this package. The latest high-res guidance blossoms convection over the Eastern Mountains after 3 PM, and tracks it slowly eastward this evening. The other concern as we head into this evening will be the potential for a few strong to severe storms on the Plains. As storms move eastward, they will encounter a more favorable environment, with CAPE values near 1000 j/kg and increased 0-6 km shear around 30 kts. Wind gusts in excess of 60 mph, along with hail near 1 inch in diameter may accompany stronger storms. As storms progress eastward, model guidance suggests the formation of a mesoscale convective complex as it approaches Kansas. Wind, heavy rainfall, and lightning will be the primary concerns, especially for areas north of Highway 50. This active weather will shift east into Kansas late tonight into Monday morning. For El Paso County, southeasterly flow and moisture will likely produce low stratus and patchy fog overnight into Monday morning. Monday...not much change to the upper pattern, with the upper high continuing to spin over New Mexico and westerly flow across Colorado. Weaker embedded energy is forecast to progress across the Mountains, sparking another round of afternoon showers and thunderstorms. Flow looks to be weaker on the Plains helping to limit low level upslope forcing. However, moisture will be in place, and locally heavy rainfall will once again be possible. Flash flooding on area burn scars, and areas that have seen recent heavy rainfall, will be possible. Lightning and wind will also be a concern. Once storms initiate over the Mountains, they are forecast to spread eastward into the Plains. Modest CAPE and shear may allow for one of two stronger storms on the Plains. Overall, temperatures will remain cooler than those seen in recent days. Highs will top out in the mid 80s to lower 90s across the Plains. and mainly 70s over the San Luis Valley. Mozley .LONG TERM...(Monday night through Sunday) Issued at 224 PM MDT Sun Jul 24 2022 Key Messages: 1. Cool and Wet; several days of below normal temps and above normal precip. Flash flood threat will be higher than normal, especially mtns. Monday night into Friday... A favorable pattern for cooler and wetter conditions will occur during this period. Modest NW flow at mid levels will combine with monsoon flow to bring cooler and wetter conditions to the region. The NW flow will allow intrusions of modest surface high pressures systems working southeastward from the Dakotas to intrude into the region. This will enhance upslope flow during this period, especially during the THU and FRI time frame. Additionally, with trajectories from the north (vs southwest), temperatures during this period will likely run a few to several degrees below normal for max temps. Weak disturbances within the mid level NW flow will allow for favorable upward motion, and this combined with plenty of moisture in the mid and upper levels will allow for numerous showers and storms in the mtns through the end of the week. At this time, the most favorable days for excessive precip will be the THU and FRI time frame when a potentially very favorable upslope patterns evolves over the region. Flash flooding in the mtns (and possibly the plains), will be higher than normal through the end of the week. From Saturday into early next week, the ridge at mid levels is once again forecast to build over the region and this should dry things out over the region, allowing for only scattered storms in the high terrain and isolated storms on the plains, Temps will once again will heat up to normal or slightly above normal values. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 224 PM MDT Sun Jul 24 2022 Showers and thunderstorms are expected at all three terminals through this evening. Storms that pass over the terminals will produce gusty outflow winds to near 40 kts, and reduced CIGS and VIS. Storms will likely impact the terminals through 03z, with a few lighter rain showers possible through midnight. Southeasterly flow on the Plains will likely lead to low stratus and areas of fog, especially for KCOS. Another round of showers and thunderstorms will be possible Monday afternoon at all three terminals. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ084>086-089-093- 095>098. Flash Flood Watch until midnight MDT tonight for COZ062-072>075- 077>080-087. && SHORT TERM...MOZLEY LONG TERM...HODANISH AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Sun Jul 24 2022 COZ058>089-093>099-251730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Sun Jul 24 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains during the by 12 PM and spread into the southeast plains during the late afternoon and evening hours. The main risk with thunderstorms today will be torrential rainfall which will be capable of producing localized flash flooding, especially for burn scars. As storms push off into the southeast plains after 2 PM, one or two strong to severe thunderstorms will be possible. Hail up to 1 inch in diameter and wind gusts over 60 mph will be possible with the embedded stronger storms. Torrential rainfall will be possible with storms as they merge into a cluster along and north of highway 50 where flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Numerous showers and thunderstorms will be possible Monday with thunderstorms developing by late morning across the mountains and spreading into the southeast plains during the afternoon and evening. The main risk with thunderstorms will be heavy rainfall capable of producing flash flooding along with dangerous cloud to ground lightning. A strong storm or two will be possible across portions of the southern plains with hail to near 1 inch in diameter and wind gusts up to 60 mph. The unsettled pattern will continue through Saturday with scattered to numerous showers and thunderstorms each day, especially for the mountains. The risk for flash flooding will be elevated each day, especially for the burn scars and urbanized areas. An embedded strong storm or two will be possible at times. The highest risk of flash flooding will occur on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 88/88
Special Weather Statement
National Weather Service Pueblo CO
640 PM MDT Sun Jul 24 2022
COZ099-250145-
Springfield Vicinity/Baca County CO-
640 PM MDT Sun Jul 24 2022
...Strong thunderstorms will impact portions of central Baca County
through 745 PM MDT...
At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pritchett to 16 miles west
of Elkhart. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10210 3700 10230 3727 10308 3732 10308
3753 10266 3734 10204 3700 10204
TIME...MOT...LOC 0040Z 244DEG 20KT 3731 10296 3705 10219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MG/ACSpecial Weather Statement
National Weather Service Pueblo CO
724 PM MDT Sun Jul 24 2022
COZ097>099-250145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
724 PM MDT Sun Jul 24 2022
...Strong thunderstorms will impact portions of southwestern Prowers,
north central Baca and southeastern Bent Counties through 745 PM
MDT...
At 724 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles west of Two Buttes Reservoir to 7
miles north of Vilas. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Two Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3788 10294 3771 10230 3743 10241 3752 10266
3749 10273 3771 10299
TIME...MOT...LOC 0124Z 221DEG 16KT 3769 10299 3748 10249
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
734 PM MDT Sun Jul 24 2022
COZ095-096-250215-
Western Kiowa County CO-Eastern Kiowa County CO-
734 PM MDT Sun Jul 24 2022
...Strong thunderstorms will impact portions of western Kiowa County
through 815 PM MDT...
At 733 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wild Horse Point to 6
miles southwest of Arlington. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eads, Haswell, Sweetwater Reservoir, Neegronda Reservoir, Arlington,
Blue Lake and Neeoshe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3827 10271 3827 10346 3839 10347 3861 10291
3861 10269
TIME...MOT...LOC 0133Z 240DEG 48KT 3847 10341 3826 10341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MG/ACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
755 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 4 S CHERAW 38.05N 103.52W
07/24/2022 M54 MPH OTERO CO ASOS
ASOS STATION KLHX LA JUNTA AIRPORT.
&&Special Weather Statement
National Weather Service Pueblo CO
800 PM MDT Sun Jul 24 2022
COZ098-099-250245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
800 PM MDT Sun Jul 24 2022
...Strong thunderstorms will impact portions of southern Prowers and
northeastern Baca Counties through 845 PM MDT...
At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Two Buttes Reservoir to 8 miles west of
The Saunders Elevator. Movement was north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Two Buttes and Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3738 10212 3756 10267 3796 10257 3778 10204
3759 10204
TIME...MOT...LOC 0200Z 189DEG 22KT 3773 10261 3749 10219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/CohenPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
904 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 3 N WILEY 38.20N 102.72W
07/24/2022 PROWERS CO PUBLIC
REPORT OF NUMEROUS LARGE TREE BRANCHES DOWN
JUST NORTH OF WILEY. TREE BRANCH DIAMETERS
WERE SEVERAL INCHES WIDE, WITH ONE BRANCH
BLOCKING ROAD.
&&
COHENThe Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
4 heavy rain, 1 hail, 1 flood. Local standard time, as filed.
Heavy rainfall of 2.3 inches.
Heavy rainfall of 2.47 inches. Some hail was mixed in with the rain.
Heavy rainfall of 1.5 inches.
Heavy rainfall of 1.00 inches, fell in one hour.
Minor flooding of roads reported in the Security and Widefield area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045893, 1045894, 1045895, 1045896, 1045892, 1045891.